FDA issues arrhythmia warning for azithromycin

FDA Reaffirms Azithromycin Tie to Heart Rhythm Abnormalities
FDA Reaffirms Azithromycin Tie to Heart Rhythm Abnormalities

HealthDay News -- The drug labels on azithromycin (Zithromax, Zmax) have been updated to strengthen the Warnings and Precautions section with information relating to abnormal changes in the electrical activity of the heart, which may lead to a potentially fatal irregular heart rhythm, according to a March 12 FDA safety announcement.

Based on data from a review published in May 2012 in the New England Journal of Medicine and a study conducted by a manufacturer of the drug, the drug label has been updated to include the safety warning relating to the risk of QT interval prolongation and torsades de pointes, a potentially fatal irregular heart rhythm.

Although the absolute risk associated with azithromycin use is small, individuals with known risk factors, including QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of specific drugs to treat arrhythmia, are at highest risk.

"Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events," according to the FDA. "Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug."

More Information

Loading links....

Related Slideshows

You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters